Time varying dimension models

Chan, Joshua C. C., Koop, Gary, Leon-Gonzalez, Roberto and Strachan, Rodney W. (2012) Time varying dimension models. Journal of Business and Economic Statistics, 30 3: 358-367. doi:10.1080/07350015.2012.663258

Attached Files (Some files may be inaccessible until you login with your UQ eSpace credentials)
Name Description MIMEType Size Downloads

Author Chan, Joshua C. C.
Koop, Gary
Leon-Gonzalez, Roberto
Strachan, Rodney W.
Title Time varying dimension models
Journal name Journal of Business and Economic Statistics   Check publisher's open access policy
ISSN 0735-0015
Publication date 2012-01
Year available 2012
Sub-type Article (original research)
DOI 10.1080/07350015.2012.663258
Open Access Status
Volume 30
Issue 3
Start page 358
End page 367
Total pages 10
Place of publication Philadelphia, PA United States
Publisher Taylor and Francis Inc
Collection year 2013
Language eng
Formatted abstract
Time varying parameter (TVP) models have enjoyed an increasing popularity in empirical macroeconomics. However, TVP models are parameter-rich and risk over-fitting unless the dimension of the model is small. Motivated by this worry, this article proposes several Time Varying Dimension (TVD) models where the dimension of the model can change over time, allowing for the model to automatically choose a more parsimonious TVP representation, or to switch between different parsimonious representations. Our TVD models all fall in the category of dynamic mixture models. We discuss the properties of these models and present methods for Bayesian inference. An application involving U.S. inflation forecasting illustrates and compares the different TVD models.We find our TVD approaches exhibit better forecasting performance than many standard benchmarks and shrink toward parsimonious specifications. This article has online supplementary materials.
Keyword Bayesian
Dynamic mixture
Equality restrictions
State Space Model
Time varying dimension
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Non HERDC
School of Economics Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 13 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 14 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 03 Dec 2013, 13:13:52 EST by Alys Hohnen on behalf of School of Economics